Outcome after heroin overdose and cardiopulmonary resuscitation

Authors

  • J. J. Boyd,

    Corresponding author
    1. 1Helsinki Emergency Medical Service, Helsinki University Central Hospital, Helsinki, 2Department of Anaesthesiology and Intensive Care, Kanta-Hame Central Hospital, Hameenlinna, 3Department of Forensic Medicine, Helsinki University, Helsinkiand 4Department of Anaesthesiology and Intensive Care Medicine, Helsinki University Central Hospital, Helsinki, Finland
    Search for more papers by this author
  • 1 M. J. Kuisma,

    1. 1Helsinki Emergency Medical Service, Helsinki University Central Hospital, Helsinki, 2Department of Anaesthesiology and Intensive Care, Kanta-Hame Central Hospital, Hameenlinna, 3Department of Forensic Medicine, Helsinki University, Helsinkiand 4Department of Anaesthesiology and Intensive Care Medicine, Helsinki University Central Hospital, Helsinki, Finland
    Search for more papers by this author
  • 1 A. O. Alaspää,

    1. 1Helsinki Emergency Medical Service, Helsinki University Central Hospital, Helsinki, 2Department of Anaesthesiology and Intensive Care, Kanta-Hame Central Hospital, Hameenlinna, 3Department of Forensic Medicine, Helsinki University, Helsinkiand 4Department of Anaesthesiology and Intensive Care Medicine, Helsinki University Central Hospital, Helsinki, Finland
    Search for more papers by this author
  • 1,2 E. Vuori,

    1. 1Helsinki Emergency Medical Service, Helsinki University Central Hospital, Helsinki, 2Department of Anaesthesiology and Intensive Care, Kanta-Hame Central Hospital, Hameenlinna, 3Department of Forensic Medicine, Helsinki University, Helsinkiand 4Department of Anaesthesiology and Intensive Care Medicine, Helsinki University Central Hospital, Helsinki, Finland
    Search for more papers by this author
  • 3 J. V. Repo,

    1. 1Helsinki Emergency Medical Service, Helsinki University Central Hospital, Helsinki, 2Department of Anaesthesiology and Intensive Care, Kanta-Hame Central Hospital, Hameenlinna, 3Department of Forensic Medicine, Helsinki University, Helsinkiand 4Department of Anaesthesiology and Intensive Care Medicine, Helsinki University Central Hospital, Helsinki, Finland
    Search for more papers by this author
  • and 1 T. T. Randell 4

    1. 1Helsinki Emergency Medical Service, Helsinki University Central Hospital, Helsinki, 2Department of Anaesthesiology and Intensive Care, Kanta-Hame Central Hospital, Hameenlinna, 3Department of Forensic Medicine, Helsinki University, Helsinkiand 4Department of Anaesthesiology and Intensive Care Medicine, Helsinki University Central Hospital, Helsinki, Finland
    Search for more papers by this author

Dr James Boyd
Helsinki Emergency Medical Service
Helsinki University Central Hospital
PO Box 112
FIN-00099 City of Helsinki
Finland
e-mail: james.boyd@hus.fi

Abstract

Background:  The survival of heroin overdose patients resuscitated from cardiac arrest is reported to be poor. The aim of our study was to investigate the outcome and characteristics of survivors after cardiac arrest caused by heroin overdose.

Methods:  This was a retrospective study in a medium-sized city (population, 560,000). Between 1 January 1997 and 31 December 2000, there were 94 combined cardiac arrests caused by acute drug poisonings. The main outcome measure was survival to discharge.

Results:  Cardiopulmonary resuscitation was attempted in 19 heroin overdose patients (group A) and in 53 patients with cardiac arrest caused by other poisonings (group B). Three (16%) vs. six (11%) patients were discharged alive (group A vs. B, respectively). The survivors in group A had an Emergency Medical Service (EMS)-witnessed cardiac arrest or the Emergency Dispatching Centre was called before the arrest occurred. There was no statistically significant difference between the two groups in terms of survival. Survivors in both groups suffered from acute renal failure (two), hypoglycaemia (four) and hypothermia (three).

Conclusion:  Survival after cardiac arrest caused by heroin overdose is possible if the arrest is EMS witnessed or the Emergency Dispatching Centre is called before the cardiac arrest occurs. In comparison with cardiac arrests caused by other poisonings, there was no difference in survival. The incidence and mechanism of hypoglycaemia should be examined in further studies.

Ancillary